Fluoroquinolone antibiotics, such as Cipro and Levaquin, can cause permanent, debilitating side effects. These side effects include fluoroquinolone antibiotic neuropathy, also known as peripheral neuropathy, tendinopathy (the painful inflammation of tendons and tendon rupture. Blurred vision may also occur. In many instances, these side effects persist long after the drugs have been discontinued.
Fluoroquinolone antibiotics, such as Cipro and Levaquin, are popular among medical doctors for treating certain infections. In cases of urinary tract infections, pneumonia and bronchitis, these drugs are quite effective. This popularity garners their manufacturers billions of dollars in sales each year. However, these drugs can cause debilitating, permanent side effects, such as permanent nerve damage known as peripheral neuropathy or fluoroquinolone antibiotic neuropathy.
There are several lawsuits against fluoroquinolone antibiotic manufacturers claiming that the companies involved knew of the risks as early as 1996, but kept that information secret. Lives have been irreparably damaged by these side effects.
One such case involves Adrienne Myers, 36, wife and mother of two. She took Levaquin for a mild sinus infection. One must wonder why her doctor made this choice, as it’s similar to swatting a fly with a Howitzer. Mere days later, Mrs. Myers could barely walk due to burning sensations in her feet and legs. She also suffered blurred vision.
Mrs. Myers had several follow-up visits over the course of many months to address these issues. Bear in mind, fluoroquinolone antibiotics have a typical dosing cycle of less than ten days. She was eventually diagnosed with fluoroquinolone antibiotic neuropathy or peripheral neuropathy. She also had tendinopathy, a condition in which the tendons swell and are painful. In severe cases, fluoroquinolone antibiotics have even caused tendon rupture, typically in the Achilles tendon. Mrs. Myers must have painful physical therapy several times weekly to prevent muscle atrophy and still has difficulty walking.
The FDA mandated that all fluoroquinolone antibiotic manufacturers add warnings of peripheral neuropathy to the drug labels. This mandate was issued in August 2013. The warning states that nerve damage can start with the first dose of the drug, the effects are so immediate. It further states that the damage may be permanent. The word “rare” in conjunction with the risk of damage has been removed from the label. While this is a good preventative measure, it does not help those who took the drugs before the warning and now suffer irreparable damage.
The number of suits based on claims of damage from fluoroquinolone antibiotics grows almost daily. Some have been settled for confidential amounts, while at least 100 suits remain in the multi-district litigation (MDL) in federal court.
Upon first glance, people may find it hard to believe that one dose of an antibiotic could cause such trauma. However, I personally know two people who experienced rapid-onset fluoroquinolone antibiotic neuropathy within hours of the first dose. Fortunately for these individuals, the damage is not always permanent, especially when the drugs are discontinued upon the symptoms presenting, as was done.
Sadly, I also know someone who is experiencing greater damage due to Levaquin use. This individual is suffering from an Achilles tendon rupture and blurred vision. At present, it’s unclear whether the damage is permanent. The major difficulty with the tendon damage is that the individual is not a candidate for corrective surgery due to other health issues.
As I did with the two who were lucky enough to escape permanent damage, I strongly advise* anyone taking a fluoroquinolone antibiotic to confirm with your primary medical doctor whether it’s absolutely necessary or is replaceable with a safer medication.
*This advice does not constitute professional medical or legal advice. Seek advice from licensed medical or legal providers in all instances.